Six Israeli Air Force soldiers were slightly injured in a rare incident during an F-16 flight. While the pilots were in the air, suspicions arose that the technicians on the ground had been exposed to a poisonous gas that powers the aircraft’s emergency power unit. The soldiers were transported to the hospital in order to determine if they had in fact been exposed to the gas.







An IAF F-16

An IAF F-16 Photo Credit: Celia Gerion/Israeli Air Force Bulletin

A rare glitch occurred today (Thursday) during an Israeli Air Force’s (IAF) F-16 flight. As a result of the aircraft’s malfunction, concerns arose that several soldiers serving as F-16 technicians were exposed to a poisonous gas called hydrazine. Six soldiers were transported to the hospital after sustaining minor injuries in order to rule out exposure to the gas.

Hydrazine is a toxic compound found in rocket and missile fuel and is also utilized to power the F-16’s emergency power unit. Exposure to high levels of the compound can lead to dizziness, headaches, nausea, pulmonary edemas, compulsive seizures and comas and can also damage the liver, kidneys, and the nervous system.

Litmus paper is utilized in order to warn the technicians of a possible hydrazine leak upon checking the aircraft. Furthermore, the gas can cause dermatitis upon skin contact. In 2011, dozens of technicians were exposed to the poisonous gas at the Ramat David Air Force Base in northern Israel and suffered minor injuries.